Hail, Baca
- When
- June 17, 1:45 PM MST to 1:50 PM MST
- Where
- Baca County, 12 mi SE of Campo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.983, -102.433
Virga caused an 82 mph microburst wind gust. and about 200 homes were without electricity for a short time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Virga caused an 82 mph microburst wind gust. Many fences were blown down...a few trees were uprooted...and about 200 homes were without electricity for a short time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 2:00 AM MST, 11 hours 45 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 AM MDT MON JUN 17 2002 ...MAIN FORECAST CONCERNS ARE INCREASING FIRE WEATHER DANGERS THROUGH THE EARLY PART OF THIS WEEK AND EFFECTS OF PASSING UPPER SYSTEM FOR MID WEEK... CURRENT WATER VAPOR AND UPPER AIR ANALYSIS HAS UPPER LEVEL RIDGE AXIS ACROSS WESTERN COLORADO AND WYOMING STRETCHING INTO CENTRAL SASKATCHEWAN...WITH AN UPPER LOWS SPINNING JUST SOUTH OF JAMES BAY AND OFF THE WESTERN WASHINGTON COAST. AT THE SURFACE...WEAK LEE TROUGH CURRENTLY DEVELOPING ACROSS THE EASTERN PLAINS. LOW LEVEL MOISTURE REMAINS ACROSS THE EASTERN PLAINS WITH DEW PTS MAINLY IN THE 40S...WITH MUCH DRIER AIR WEST OF THE DIVIDE WITH DEW PTS IN THE 20S. FOR TODAY...UPPER LOW OFF WESTERN WASHINGTON MOVES ONSHORE AND BEGINS TO FLATTEN RIDGE OVER THE STATE. WITH A TRANSITION TO MORE WESTERLY FLOW ALOFT...LEE TROUGH STRENGTHENS ACROSS THE EASTERN PLAINS AND MOVES NEAR KANSAS BORDER THIS AFTERNOON ALLOWING FOR DOWNSLOPE FLOW ACROSS THE PLAINS TODAY. MODEL SOUNDINGS INDICATE LOW LEVEL MOISTURE ACROSS THE PLAINS MIXING OUT LATE THIS MORNING AS WARMER (14C TO 17C AT 700MB) DRIER AIR ALOFT MOVES IN...AND WILL REMOVE ISOLATED POPS ACROSS THE EASTERN MTNS AND PLAINS FOR TODAY. WITH DOWNSLOPE AND ADIABATIC SOUNDINGS TO 500MB ACROSS THE PLAINS THIS AFTERNOON...WILL SEE TEMPS SOME 10 DEGREES WARMER THAN YESTERDAY WITH BREEZY CONDITIONS POSSIBLE AS 500MB WINDS AROUND 25KT. AGAIN NOT MUCH CHANCE OUT WEST WITH DRY AND WARM CONDITIONS AND BREEZY WEST WINDS IN THE AFTERNOON. FOR TUES...MUCH OF THE SAME EXPECTED AS WASHINGTON UPPER TROUGH CONTINUES TO MOVE INTO IDAHO...KEEPING WESTERLY FLOW ALOFT ACROSS THE STATE AND LEE TROUGH ACROSS THE EASTERN PLAINS. 700MB TEMPS REMAIN IN THE 16C TO 18C RANGE...AND WITH LOW LEVELS REMAINING DRY WILL SEE LOW RHS ACROSS THE AREA. COULD SEE MIXING TO 500MB OR ABOVE ON TUESDAY WITH AFTERNOON BREEZY CONDITIONS POSSIBLE...ALLOWING FOR POSSIBLE EXTREME FIRE BEHAVIOR ON TUESDAY. ALSO A CONCERN IS ALONG THE EXTREME WESTERN KANSAS BORDER...AS DRY LINE WILL BE NEAR BY...BUT BELIEVE CAP WILL REMAIN STRONG AND WILL NOT MENTION ANY POPS. TUES NIGHT THROUGH THURSDAY...UPPER TROUGH CONTINUES ACROSS THE NORTHERN TIER...HOWEVER MODELS DISAGREE ON STRENGTH AND AMPLITUDE OF PASSING SYSTEM. AVN IS MUCH STRONGER AND FURTHER SOUTH WITH THIS SYSTEM...ALLOWING FOR A COLD FRONT TO MOVE ACROSS THE EASTERN PLAINS WITH UPSLOPE FLOW...MUCH COOLER TEMPS AND PRECIP CHANCES WED AND THU...WITH ETA AND ETA EXTENSION TO 84 HRS MUCH WEAKER AND FURTHER NORTH WITH THE SYSTEM KEEPING BULK OF MOISTURE AND COOLER TEMPS NORTH OF CWA. CURRENT FORECAST HAS SLIGHTLY COOLER TEMPS...BUT NO PRECIP MENTIONED AND I WILL STAY THE COURSE FOR THE TIME BEING. NO CHANGES PLANNED TO THE REST OF THE EXTENDED (FRI-SUN) AS MEDIUM RANGE MODELS DIFFER ON PLACEMENT OF UPPER LEVEL RIDGE...THOUGH AGREE ON KEEPING GENERALLY WARM AND DRY SOUTHWEST FLOW ALOFT. .PUB...NONE. MW
COZ058>081-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT MON JUN 17 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO... WEST WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...WILL BRING IN WARMER AND DRIER AIR TO SOUTH CENTRAL AND SOUTHEASTERN COLORADO TODAY. IN ADDITION...A DEVELOPING AREA OF LOW PRESSURE ACROSS THE EASTERN PLAINS OF COLORADO...WILL HELP TO BRING WARM AFTERNOON TEMPERATURES AND WESTERLY WINDS OF 10 TO 20 MPH TO MUCH OF THE AREA THIS AFTERNOON AND AGAIN ON TUESDAY. THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AFTERNOON WINDS AND THE PERSISTENT DRY CONDITIONS...WILL SIGNIFICANTLY INCREASE THE FIRE DANGER ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH TUESDAY.
The Amarillo radar (KAMA), 205 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301099, 5301100.